Texas, 2010Damaging Winds in Texas, August 16, 2010
August 16, 2010 · NWS EWX · 3 events in 3 counties and zones
Deep tropical moisture from the remnants of tropical depression 5 produced a conditionally unstable atmosphere over South Central Texas. Strong daytime heating and a weak frontal boundary combined with the instability to cause isolated severe thunderstorms over the eastern part of South Central Texas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $35,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deep tropical moisture from the remnants of tropical depression 5 produced a conditionally unstable atmosphere over South Central Texas. Strong daytime heating and a weak frontal boundary combined with the instability to cause isolated severe thunderstorms over the eastern part of South Central Texas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Aug 16, 5:45 PM CST, 0 minutes earlier.
Area forecast discussion, Aug 16, 5:45 PM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
645 PM CDT MON AUG 16 2010
.AVIATION...ISOLATED EARLY EVENING SHOWERS AND THUNDERSTORMS WILL
LOCALLY LOWER CONDITIONS VCNTY KAUS...OTHERWISE VFR CONDITIONS
ALL TAF SITES. LIGHT AND VARIABLE OR LIGHT SOUTHEAST WINDS ALL
TAF SITES EXCEPT GUSTS TO 30 KTS VCNTY SHOWERS AND THUNDERSTORMS
VCNTY KAUS EARLY THIS EVENING.
&&
.PREV DISCUSSION... /ISSUED 353 PM CDT MON AUG 16 2010/
DISCUSSION...
THE REMNANTS OF TROPICAL DEPRESSION 5 ARE CURRENTLY CENTERED EAST
OF THE MISSISSIPPI RIVER DELTA. IT HAS SENT SLIGHTLY DEEPER
MOISTURE AND INSTABILITY WEST INTO TEXAS. AN MCS IS MOVING TO THE
SOUTHWEST ACROSS SOUTHEASTERN TEXAS. IN ADDITION, ISOLATED SHOWERS
AND THUNDERSTORMS HAVE FORMED OVER CENTRAL TEXAS AS CONVECTIVE
TEMPERATURES ARE REACHED NEAR A DIFFUSE SURFACE BOUNDARY. FOR THIS
EVENING, HAVE GONE WITH 20 TO 30 POPS ACROSS EASTERN AREAS WITH
MENTIONABLE 10S OUT WEST. GUSTY WINDS ARE POSSIBLE IN AND NEAR
THUNDERSTORMS. WILL LET THE HEAT ADVISORY EXPIRE AS SCHEDULED DUE
TO NIGHTTIME TEMPERATURES FALLING INTO THE MID TO UPPER 70S.
THE SUBTROPICAL RIDGE WILL MAINTAIN CONTROL OVER SOUTH CENTRAL
TEXAS WEATHER FOR THIS FORECAST CYCLE AND LIKELY WELL BEYOND. WARM
MID LEVEL TEMPERATURES WILL CAP THE AIRMASS WITH SUBSIDENCE UNDER
THE RIDGE. HOT AND HUMID CONDITIONS WILL CONTINUE. THE HEAT
ADVISORY MAY HAVE TO RE-ISSUED ON A DAILY BASIS DUE TO AFTERNOON
HEAT INDEX VALUES.
THE REMAINS OF OR A RENEWED TROPICAL DEPRESSION WILL MAKE LANDFALL
IN LOUISIANA TUESDAY THEN TRACK NORTH UP THE LOWER MISSISSIPPI
VALLEY. THE SLIGHTLY DEEPER MOISTURE SPUN OFF FROM THIS SYSTEM AND
A WEAK UPPER LEVEL TROUGH WILL ENHANCE THE SEABREEZE. HAVE GONE
WITH SLIGHT CHANCE POPS AS FAR WEST AS THE I-35 CORRIDOR DURING
THE DAYLIGHT HOURS TUESDAY THROUGH THURSDAY.
FRIDAY THROUGH NEXT MONDAY, THE SUBTROPICAL RIDGE RESTRENGTHENS
WITH DECREASED MOISTURE. HAVE KEPT ONLY SLIGHT CHANCE POPS FOR
AREAS NEAREST THE COASTAL PLAINS FOR CONVECTION ON THE SEABREEZE.
&&
.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY 78 102 80 104 80 / 30 20 10 10 10
AUSTIN BERGSTROM INTL AIRPORT 75 102 77 102 77 / 30 20 10 10 10
NEW BRAUNFELS MUNI AIRPORT 75 100 77 102 77 / 30 20 10 10 10
BURNET MUNI AIRPORT 77 100 78 100 77 / 20 10 10 10 10
DEL RIO INTL AIRPORT 78 103 79 103 79 / 10 10 10 10 10
GEORGETOWN MUNI AIRPORT 77 100 79 101 78 / 20 10 10 10 10
HONDO MUNI AIRPORT 74 101 75 100 76 / 20 10 10 10 10
SAN MARCOS MUNI AIRPORT 76 101 78 101 78 / 30 20 10 10 10
LA GRANGE - FAYETTE REGIONAL 76 99 78 99 79 / 30 20 10 20 10
SAN ANTONIO INTL AIRPORT 77 100 79 101 79 / 20 20 10 10 10
STINSON MUNI AIRPORT 77 100 77 101 78 / 20 20 10 10 10
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
COUNTIES: ATASCOSA...BASTROP...BEXAR...CALDWELL...COMAL...DE WITT...
DIMMIT...FAYETTE...FRIO...GONZALES...GUADALUPE...HAYS...KARNES...
KINNEY...LAVACA...LEE...MAVERICK...MEDINA...TRAVIS...UVALDE...VAL
VERDE...WILLIAMSON...WILSON...ZAVALA.
&&
17/02
Hazardous weather outlook, Aug 16, 4:01 AM CST, 13 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
501 AM CDT MON AUG 16 2010
TXZ173-183-191>194-202>209-217>225-228-171100-
WILLIAMSON-VAL VERDE-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-MEDINA-
BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-FRIO-
ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
501 AM CDT MON AUG 16 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.
.DAY ONE...TODAY AND TONIGHT...
A HEAT ADVISORY IS IN EFFECT FOR SOUTH CENTRAL TEXAS AND THE RIO
GRANDE PLAINS THROUGH 8 PM CDT THIS EVENING. HEAT INDICES WILL
RANGE FROM 105 TO 110 DEGREES THIS AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
A HEAT ADVISORY MAY BE REQUIRED FOR TUESDAY. OTHERWISE NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
TXZ171-172-184>190-171100-
LLANO-BURNET-EDWARDS-REAL-KERR-BANDERA-GILLESPIE-KENDALL-BLANCO-
501 AM CDT MON AUG 16 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.
.DAY ONE...TODAY AND TONIGHT...
HEAT INDICES ACROSS THE HILL COUNTRY THIS AFTERNOON AND EVENING WILL
RANGE FROM 100 TO 105 DEGREES.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Thunderstorm Wind, Bastrop
- When
- August 16, 5:45 PM CST
- Where
- Bastrop County, 2.44 mi SE of Bastrop to 0.73 mi NW of Bastrop
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 30.100, -97.286
Thunderstorms produced wind gusts estimated at 60 mph. These winds blew out the windows of a CVS Pharmacy at the intersection of SH95 and SH71, caused major damage to the roof of the appraisal district building, moderate damage to the roof of the Bastrop County Sheriff's office, a gas leak from an air conditioning unit being damaged, and knocked down numerous trees and power lines.
Thunderstorm Wind, Fayette
- When
- August 16, 5:58 PM CST
- Where
- Fayette County, 0.6 mi E of West Pt
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 29.950, -97.010
A thunderstorm produced wind gusts estimated at 65 mph which tore the roof off a house.
Thunderstorm Wind, Williamson
- When
- August 16, 6:17 PM CST
- Where
- Williamson County, 0.91 mi SE of Cedar Park
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Broadcast Media
- Coordinates
- 30.490, -97.810
A thunderstorm produced wind gusts estimated at 65 mph which caused the roof of the Lifetime Fitness Center to partially collapse.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Louisiana, August 16, 20102 deaths · 2 events
- Rip Current in Michigan, August 16, 20101 death · 1 event
- Hail and Damaging Winds in New Jersey, August 16, 2010$1.1 million · 56 kt wind · 8 events
- Flash Flooding and Damaging Winds in Utah, August 16 to 19, 2010$245,000 · 52 kt wind · 19 events
- Tornadoes and Hail in Colorado, August 16, 20101 injured · $52,000 · EF1 · 9 events
- Lightning Strike in Louisiana, August 16, 2010$200,000 · 1 event
- Flash Flood in Arizona, August 16, 2010$200,000 · 1 event
- Damaging Winds and Lightning Strikes in New Jersey, August 16, 20102 injured · $52,000 · 52 kt wind · 5 events
- Damaging Winds in Texas, August 16, 2010$120,000 · 61 kt wind · 3 events
- Hail and Damaging Winds in Pennsylvania, August 16, 2010$60,000 · 1 in hail · 14 events
- Flash Flooding in New Mexico, August 16, 2010$77,000 · 2 events
- Damaging Winds in Louisiana, August 16, 2010$60,000 · 54 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 256817, 256818, 256819.